Wisconsin, 2006

Tornado and Hail in Wisconsin, June 24, 2006

June 24, 2006 · NWS GRB · 10 events in 5 counties and zones

Thunderstorms became severe across central and east central Wisconsin from early afternoon to early in the evening ahead of a front that lifted north into the area. Penny to nickel size hail fell throughout Marathon county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms became severe across central and east central Wisconsin from early afternoon to early in the evening ahead of a front that lifted north into the area. Penny to nickel size hail fell throughout Marathon county. In Wausau (Marathon co.), penny size hail covered the ground and heavy rain caused some street flooding. High winds downed trees 10 miles north of Stevens Point (Portage co.), a funnel cloud was spotted at Custer (Portage co.). A waterspout touched down, and remained nearly stationary, for about a minute in eastern Lake Winnebago (Calumet co.). A tree that was struck by lightning downed power lines in Scandinavia (Waupaca co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 24, 2:30 AM CST, 9 hours 50 minutes earlier.

Area forecast discussion, Jun 24, 2:30 AM CST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 AM CDT SAT JUN 24 2006

.SHORT TERM...TODAY THROUGH SUNDAY.

MAIN FORECAST FOR THIS PERIOD WILL BE ON CONVECTION AND ASSOCIATED
CLOUD COVER AND ITS AFFECTS ON MAXIMUM TEMPERATURES BOTH DAYS. RADAR
INDICATED MID LEVEL RETURNS ACROSS CENTRAL WISCONSIN WHERE A FEW
SPRINKLES WERE PROBABLY BEING REPORTED. 00Z GRB SOUNDING VERY DRY...
SO PRECIPITATION SHOULD HAVE A HARD TIME WORKING INTO EAST CENTRAL
WISCONSIN THIS MORNING. HAVE TAPERED PRECIPITATION CHANCES DOWN
ACROSS THE EAST EARLY THIS MORNING...BUT REMAINDER OF THE FORECAST
PACKAGE FOR TODAY REMAINS RELATIVELY UNCHANGED FROM PREVIOUS FORECAST.
NEW DAY1 FROM SPC HAS AREA IN SLIGHT RISK OF SEVERE THUNDERSTORMS FOR
THIS AFTERNOON AND TONIGHT. THINK CLOUD COVER AND LACK OF DEEP MOISTURE
SHOULD LIMIT ANY WIDESPREAD SEVERE WEATHER OUTBREAK. IF THERE WOULD
BE ANY SEVERE WEATHER...IT WOULD BE ACROSS CENTRAL WISCONSIN CLOSER
TO THE SURFACE LOW AND ASSOCIATED WARM FRONT. DID RAISE MAXIMUM
TEMPERATURES A DEGREE OR TWO DUE TO WARM START AND HIGH TEMPERATURES
UPSTREAM YESTERDAY UNDER THE TROUGH.

SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA
TONIGHT. THE SHOWERS AND STORMS SHOULD BECOME SCATTERED OVERNIGHT.
PRECIPITATION WILL LINGER INTO SUNDAY ALTHOUGH A DIMINISHING TREND
SHOULD ESTABLISH ITSELF DURING THE AFTERNOON HOURS AND COOLER AND
DRIER AIR WORKS IN FROM THE NORTHEAST AND UPPER TROUGH SHIFTS EAST
OF THE AREA.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. TIMING OF PCPN IS ONCE
AGAIN THE MAIN CONCERN IN THE LONG TERM.

MEDIUM RANGE MODELS ARE SIMILAR IN SHOWING RIDGES IN THE EASTERN AND
WESTERN CONUS WITH A TROF OVER THE WESTERN GREAT LAKES REGION. 00Z WRF
AND GFS FORECAST SOME PCPN IN THE EAST ON SUNDAY NIGHT WITH A 500 MB
CYCLONE IN THE VICINITY...AND CONTINUE PCPN MONDAY AS THIS FEATURE
STARTS TO FILL. THERE WILL BE A BRIEF DRY PERIOD BEFORE ANOTHER 500 MB
CYCLONE AND A SURFACE COLD FRONT DROP SOUTH INTO WISCONSIN. PCPN SHOULD
GET GOING IN THE AREA TUESDAY AND CONTINUE THROUGH WEDNESDAY BEFORE
SURFACE HIGH PRESSURE BUILDS INTO THE STATE KEEPING THINGS DRY FOR THE
LATTER HALF OF THE WEEK. ONLY MINOR CHANGES TO TEMPERATURES IN THE
DIRECTION OF GFSX MOS AND HPC MANUAL GUIDANCE.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG/MG
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jun 24, 11:15 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 PM CDT SAT JUN 24 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-251715-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1215 PM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...BUT ISOLATED STORMS WITH HAIL UP TO ONE INCH AND WIND
GUSTS TO 60 MPH ARE POSSIBLE OVER CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND AGAIN TUESDAY
INTO WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

LMZ521-522-541>543-564-251715-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1215 PM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING. SOME OF THE
STRONGER THUNDERSTORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS...BUT
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND AGAIN TUESDAY
INTO WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

AUSTIN
WEATHER.GOV/GREENBAY

In the hours before

Local storm report, Jun 24, 12:13 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
113 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             WAUSAU                  44.96N 89.63W
06/24/2006  M0.25 INCH       MARATHON           WI   TRAINED SPOTTER

&&

JKL
Local storm report, Jun 24, 12:20 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
120 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             WAUSAU                  44.96N 89.63W
06/24/2006  M0.75 INCH       MARATHON           WI   TRAINED SPOTTER

&&

JKL

The radar

The Green Bay radar (KGRB), 131 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 funnel cloud, 1 tornado, 1 lightning. Local standard time, as filed.

Hail, Marathon

When
June 24, 12:20 PM CST
Where
Marathon County, Wausau
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.967, -89.633

Hail, Marathon

When
June 24, 12:21 PM CST
Where
Marathon County, 4 mi SW of Wausau
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.933, -89.683

Hail, Marathon

When
June 24, 12:32 PM CST
Where
Marathon County, Wausau
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
44.967, -89.633

Hail, Marathon

When
June 24, 12:43 PM CST
Where
Marathon County, 2 mi NE of Rothschild
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.900, -89.417

Thunderstorm Wind, Menominee (C)

When
June 24, 1:00 PM CST
Where
Menominee (C) County, 3 mi E of Keshena
Measured
52 kt (60 mph) estimated gust
Reported by
UNKNOWN
Coordinates
44.883, -88.567

Thunderstorm Wind, Portage

When
June 24, 2:10 PM CST
Where
Portage County, 10 mi N of Stevens Pt
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
44.667, -89.567

Funnel Cloud, Portage

When
June 24, 2:30 PM CST
Where
Portage County, Custer
Reported by
AMATEUR RADIO
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Tornado, Calumet

When
June 24, 4:14 PM CST to 4:15 PM CST
Where
Calumet County, 4 mi W of Sherwood
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
44.183, -88.350

Thunderstorm Wind, Calumet

When
June 24, 4:35 PM CST
Where
Calumet County, 4 mi N of Chilton
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
44.083, -88.167

Lightning, Waupaca

When
June 24, 5:12 PM CST
Where
Waupaca County, Scandinavia
Reported by
UNKNOWN
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyThe tornado archive for Wisconsin, 2006Warnings in Wisconsin, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518063, 5518064, 5518065, 5518066, 5518070, 5518067, 5518068, 5518071, 5518069, 5518072.